Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 178, NWS Goodland, KS

September 12, 2002Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Sep 12, 2002, 6:57 PM MDT for Cheyenne County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2002, 6:57 PM MDT (00:57 UTC)
Expired
Sep 12, 2002, 8:00 PM MDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, CO

The radar

The Pueblo radar (KPUX), 99 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1802 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

482 
WUUS53 KGLD 130057
SVRGLD
COC017-130200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT THU SEP 12 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 800 PM MDT

* AT 656 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF AROYA...OR ABOUT 35 MILES
  SOUTH OF FLAGLER...MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILD HORSE AT 715 PM MDT
  AROYA AT 750 PM MDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS 
THE ROAD.

&&

LAT...LON 3869 10322 3870 10299 3900 10296 3898 10330

LAMMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 1:40 PM MDT, 5 hours 17 minutes earlier.

Area forecast discussion, Sep 12, 1:40 PM MDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
140 PM MDT THU SEP 12 2002

FORECAST CHALLENGES ARE RAIN CHANCES/TEMPERATURES.

TONIGHT...MOISTURE AVAILABILITY NO PROBLEM WITH PRECIPITABLE WATER ABOUT
175 PERCENT OF NORMAL. THETA-E MAXIMUM AXIS FROM SFC-850 MB AND FROM
850-700 MB EXTENDS ACROSS WRN KS/ERN CO. SW-NE ORIENTED LOW LEVEL
CONVERGENCE BOUNDARY BISECTS THE ZONES LATE WHICH WILL SERVE TO
FOCUS SHOWER/TSTM DEVELOPMENT. WILL GO WITH LIKELY RAIN CHANCES. GUIDANCE
MINIMA LOOK TOO COOL BASED ON EXPECTED CLOUD COVER/DEWPOINTS.

FRIDAY/FRIDAY NIGHT...MID/UPPER LEVEL TROF AXIS MOVES ACROSS THE ZONES.
LOW LEVEL BOUNDARY PROGGED ACROSS THE SERN ZONES. WITH ADEQUATE
MOISTURE/LIFT WILL GO WITH CHANCE POPS. COMPROMISE BETWEEN NGM/AVN
MOS HIGHS. DRY FRIDAY NIGHT BEHIND SHORTWAVE TROF PASSAGE.

SATURDAY...COOL SFC HIGH BUILDS SWRD WITH PRESSURE RISES DURING THE
DAY. 850 MB TEMPS SUGGEST COOLEST READINGS IN ERN ZONES. WARMER NGM
MOS HIGHS LOOK BEST BASED ON FORECAST 850 MB TEMPERATURES.

SUNDAY-THURSDAY...DRY PERIOD WITH LIMITED MOISTURE/LIFT. STRONG
RIDGING SUN/MON. NEAR ZONAL FLOW TUE-THU WITH LIMITED MOISTURE...SO
WILL GO DRY. MRF GUIDANCE LOWS/HIGHS LOOK TOO COOL BASED ON LOW
LEVEL THERMAL FIELDS.

.GLD...NONE.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 7:59 PM MDTSevere Thunderstorm WarningGLDCheyenne61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.